Here's the abstract:
"Report on a serious disturbance of amino-acid metabolism in a 56 year old male patient suffering from thiamine-(vitamin B-1) deficiency, as proven by clinical history and examination and by laboratory data. In comparison with a group of 75 normal male persons also evaluated by the same laboratory this patient--while thiamine deficient--had markedly elevated serum concentrations outside the physiologic range of glutamic acid, glutamine, proline, citrulline, ornithine, histidine, lysine, phenylalanine, tyrosine and leucine, whereas his serum concentrations of taurine, serine and isoleucine were comparably definitely lowered. Following six to seven days of daily i.m. injections of 200 mg of thiamine each, this imbalance of amino-acid homeostasis disappeared except for that of taurine and--questionably--that of phenylalanine. In view of the absence of other exogenous or endogenous potential causes for this, it must be presumed that the thiamine-pyrophosphate deficiency caused the imbalance of amino-acid metabolism by consecutively disturbing the function of the alpha-ketoglutarate-, pyruvate- and p-hydroxy-phenylpyruvate- decarboxylase chains respectively. Possible connections between thiamine-deficiency and lowered serum concentrations of serine, taurine and isoleucine are being discussed."
In the developed world, there are a number of dietary habits that can contribute to low thiamine. Too much Sugar is the obvious one, because thiamine is required for metabolism of glucose. Tea, and coffee are less obvious, but both have anti-thiamine compounds in them. Raw fish has an enzyme which interferes with thiamine absorption. Cooking the fish destroys this enzyme. Alcohol uses up thiamine. Hyperthyroidism, digestive issues, and certain intestinal bacteria can all cause thiamine deficiency.
Thiamine works together with other things like folic acid, riboflavin, B6. Generally if you are deficient in one, you are deficient in others as well. As we age, we require more vitamins due to absorption problems. Thiamine is required to make stomach acid, along with zinc. Low stomach acid, either from deficiency or from acid reducing medication, will cause malabsorption of nutrients.